- LATIN AMERICA
- MIDDLE EAST
- United Kingdom
- United States
- New Zealand
- South Africa
- iHaveNet.com: Health
Bart Clarke, M.D., Mayo Clinic
DEAR MAYO CLINIC:
I'm an 85-year-old woman who's had osteoporosis for more than 25 years. I've been on numerous medications, but my bone density is dropping significantly. I've suffered many fractures. Why aren't medications working for me? Are there more natural ways to slow bone loss?
Several possible reasons could explain why your osteoporosis medications aren't working as well as they should. In some people, the medications aren't absorbed into the body properly, so they can't do their job of preserving and maintaining bone density. In addition, many other causes of bone loss exist beyond osteoporosis. If you have another condition that's causing bone loss but is not being treated, then medications for osteoporosis alone may not be enough. Finally, for osteoporosis medications to be most effective, taking them exactly as prescribed is very important.
Osteoporosis makes bones weak and brittle, often resulting in multiple broken bones. Exactly why osteoporosis happens isn't always clear. But women are almost twice as likely as men to develop the condition. Also, age is a significant risk factor.
The strength of bones depends on their size and density. Bone density depends in part on the amount of calcium, phosphorus and other minerals that bones contain. For example, bones that contain fewer minerals than normal become weak and eventually begin to deteriorate and lose their internal supporting structure. Most medications for osteoporosis are geared toward slowing bone breakdown.
By far, the most common medications prescribed for osteoporosis are bisphosphonates. Examples include alendronate (Fosamax), risedronate (Actonel) and ibandronate (Boniva). Bisphosphonates work by decreasing the rate at which bones lose density and strength, allowing the body to maintain bone density. These medications can be taken either orally, in a pill, or injected directly into a vein.
To work correctly, bisphosphonates must be completely absorbed into the body. Problems with absorption may occur. Conditions such as Crohn's disease and celiac disease can interfere with the body's ability to absorb bisphosphonates, as can stomach surgery and weight-loss surgery.
It is also possible that another condition, in addition to postmenopausal osteoporosis, is causing bone loss. More than 50 other causes of bone loss exist, including thyroid disorders and conditions that affect the body's production of estrogen or testosterone. Having one of these conditions may be part of the reason osteoporosis drugs aren't preventing bone loss.
Considering the difficulty you've had with repeated fractures while taking osteoporosis medications, a reasonable step would be to ask your doctor to explore the possibility of an absorption issue or a secondary cause of bone loss.
Also critical to your medication's maximum effectiveness is to take it on time, exactly as directed. For example, in most cases, alendronate should be taken at least 30 minutes before eating or drinking anything else, because some food and beverages, such as mineral water, coffee, tea or juice, decrease the amount of alendronate absorbed by the body. Also, make sure your doctor knows about all other medications and supplements you're taking. Some, such as antacids, calcium or vitamin supplements, can also decrease the absorption of certain osteoporosis drugs.
If you're taking the medication as directed, and no secondary causes of bone loss can be found, I would first recommend switching from oral to intravenous bisphosphonates. This can help ensure you're getting the right dose at the right time. If that doesn't work, then another, more potent drug that can build bones may be necessary.
In addition to medication, lifestyle changes can help strengthen bones. Regularly engaging in weight-bearing physical activity, eating a healthy diet with the right amounts of calcium and vitamin D, quitting smoking, and limiting alcohol can help fight the effects of osteoporosis.
Bart Clarke, M.D., Endocrinology,
Medical Edge from
Available at Amazon.com:
Copyright © Mayo Foundation for Medical Education and Research
Health - Several Reasons Could Explain Continued Bone Loss